Friday, November 11, 2011
Diary of a clinical trial
Well, I began the clinical trial September 1. I stopped it on October 31. I went into this thinking I could do 12 months. It might get hard, but I could do it. None of the information I was given could have ever prepared me for the side effects I experienced. They pretty much sounded similar to what I had while on Erbitux for 3 years. Any others were manageable. After week one I started losing my hair by MANY strands at a time. That was unexpected so soon. Wasn't even listed as a top side effect. The other side effects were manageable, thankfully. By the end of September assorted rashes started. Rashes are a common side effect. I managed to get through the month okay.
As I got into October good, rashes of all sorts came up. Dry, VERY itchy, some painful, some with welps, some burn-like, some just a rash. I find out the research nurse is out on medical leave till mid November & my home onc wants to defer to B'ham so as not to compromise the study. I put up with this for various issues until the itching from the rashes became so overwhelming physically and mentally. I was on the verge of depression. I took the last pill on Monday, October 31. When I got up on Tuesday, November 1, I knew I could never take that drug again. Though I was greatly discouraged at this point God amazingly spoke to me over and over to not be discouraged but hold onto hope.
I texted my husband and told him why I was stopping. I told him there was no one to talk to about it. He asked for the contacts and phone numbers. By the time he got through with both places, things were hopping. My local dr. called and left a message for the research nurse. (The alternate had failed to return my husband's message.) The research nurse was on the phone to my husband within minutes and an email to me as well. To her credit she was checking my email updates at her home and assumed the alternate or my local dr. was helping. She told us to have my doctor do whatever I needed. Well, he already had. He thought I needed to be on an antibiotic rather than a steroid.
By Friday the rashes and the itching had subsided. However, I woke up with a very painful, burn-like rash on my inner thighs. There was no way I could wear pants. I used the aloe gel with Lidocaine that I used when on Erbitux plus Aquaphor around the area that was extremely dry. Finally, by Tuesday I could tell it was beginning to dry up and heal and wasn't as painful. Still not able to wear pants, though. I emailed a friend that has a vast wardrobe of skirts and asked her if I could borrow one to try to go to work on Wednesday. After she got off work, she brought me 10 skirts! Said it didn't even put a dent in her closet, lol. So with her help I was able to go to work on Wednesday and know I could work comfortably...and I did.
I had an already scheduled appointment on Thursday morning with my local oncologist. He and his assistant were shocked at the severity of my rash. I told them it was already a week old. He is keeping me on the antibiotic longer and prescribed a round of steroids. I will be going to B'ham on Tuesday, the 15th, for a check-up. He said they might suggest lowering the dose of the medication. I told him I didn't care what dose it might be, I wasn't taking it. Told him some lung cancer patients who have been on it see their tumors shrink. They endure the harsh side effects because of that hope they are given. I told him I didn't have that to look at. I have no idea if this medicine is helping me or not. He understood. He doesn't want to return to the Erbitux. He says there are still things he can do. It would be actual chemo, though. He wants me to discuss it with my B'ham doctor next Tuesday. Then I will see him after Thanksgiving to make a decision. For now that's how it stands. He said my hair should stop coming out when this drug is out of my system. My skin continues to be extremely dry and sensitive and peeling in the areas of the rashes. It will just take a little time to get over the side effects fully.